Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 27, 2014, 11:48 AM MDT for Garfield County, Kane County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2014, 11:48 AM MDT (17:48 UTC)
- Expired
- Sep 27, 2014, 12:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 45 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 11:21 AM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS55 KSLC 271748 SVRSLC UTC017-025-271815- /O.NEW.KSLC.SV.W.0043.140927T1748Z-140927T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1148 AM MDT SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GARFIELD COUNTY IN UTAH... NORTHWESTERN KANE COUNTY IN UTAH... * UNTIL 1215 PM MDT * AT 1147 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTH OF HATCH...OR 24 MILES NORTH OF KANAB...AND MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... HATCH...BRYCE CANYON NATIONAL PARK...ALTON...LONG VALLEY JUNCTION...HILLSDALE AND RUBYS INN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3728 11241 3736 11258 3781 11238 3768 11208 TIME...MOT...LOC 1747Z 207DEG 37KT 3739 11247 $$ GM
2 follow-up statements
069 WWUS55 KSLC 271804 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1204 PM MDT SAT SEP 27 2014 UTC017-025-271815- /O.CON.KSLC.SV.W.0043.000000T0000Z-140927T1815Z/ GARFIELD UT-KANE UT- 1204 PM MDT SAT SEP 27 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT FOR SOUTHWESTERN GARFIELD AND NORTHERN KANE COUNTIES... AT 1203 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF HATCH...OR 36 MILES NORTH OF KANAB...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... HATCH...BRYCE CANYON NATIONAL PARK...HILLSDALE AND RUBYS INN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 3746 11238 3751 11251 3781 11238 3770 11213 TIME...MOT...LOC 1803Z 207DEG 37KT 3754 11237 $$ GM
251
WWUS55 KSLC 271813
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1213 PM MDT SAT SEP 27 2014
UTC017-025-271823-
/O.EXP.KSLC.SV.W.0043.000000T0000Z-140927T1815Z/
GARFIELD UT-KANE UT-
1213 PM MDT SAT SEP 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD AND
NORTHERN KANE COUNTIES WILL EXPIRE AT 1215 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3746 11238 3751 11251 3781 11238 3770 11213
TIME...MOT...LOC 1812Z 207DEG 37KT 3754 11237
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 11:02 AM MDT, 46 minutes earlier.
Area forecast discussion, Sep 27, 11:02 AM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1102 AM MDT SAT SEP 27 2014
.SYNOPSIS...A COOL PACIFIC SYSTEM WILL IMPACT THE EASTERN GREAT
BASIN THROUGH MONDAY. A BROAD UPPER TROUGH WILL REMAIN OVER THE
EASTERN GREAT BASIN THROUGH THE MIDDLE PART OF THE WEEK.
&&
.DISCUSSION...A DEEP CLOSED LOW IS CENTERED OVER EAST CENTRAL CA
THIS MORNING WITH A DEEP MOIST SOUTHERLY FLOW UP THE EAST SIDE OF
THE LOW INTO UT. THE BULK OF THE PRECIP HAS BEEN CONFINED TO THE
WRN CWA SO FAR TODAY WITH AREAS OF HEAVY RAIN. THERE HAVE BEEN
REPORTS OF FLASH FLOODING ACROSS PORTIONS OF WASHINGTON CO AND
EXPECT THIS TO PERSIST AND SPREAD EAST AS THE DAY GOES ON AND THE
HEAVY RAIN BAND SHIFTS EAST.
WILL KEEP THE EXISTING FLASH FLOOD WATCH IN EFFECT. HAVE ALSO
TRANSITIONED TO AN AREA FLOOD WARNING TO COVER A LARGER AREA OF
SRN UT AS FLASH FLOODING COULD BECOME FAIRLY WIDESPREAD THRU MID
AFTN. THERE IS ALSO A SEVERE THREAT FOR SRN UT AS GOOD UPPER
SUPPORT ON THE EAST SIDE OF THE CLOSED LOW INCREASES THRU THE
AFTN.
RAINFALL WILL REMAIN WIDESPREAD ACROSS THE NORTH AND SPREAD EAST
THRU THE REST OF TODAY. SOME DRYING AND STABILIZATION WILL BEGIN
TO SHIFT INTO THE WEST AND THIS WILL WORK EAST OVERNIGHT FINALLY
SHUTTING DOWN THE RAINFALL.
THE UPPER LOW MOVES ONLY SLOWLY EAST THRU TOMORROW AND EXPECTED AT
LEAST SCATTERED CONVECTION TO FILL IN ACROSS MUCH OF THE CWA.
UPDATED EARLIER TO RAISE POPS FOR MOST OF THE CWA EXCEPT FAR ERN
UT FOR THE MORNING. AFTN POPS LOOK GOOD. NO ADDITIONAL UPDATES
PLANNED.
&&
.AVIATION...SECOND ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT
KSLC FROM AFTERNOON INTO EVENING. WITH CONVECTIVE ACTIVITY...EXPECT
CEILINGS BELOW 7000 FT AND MVFR VISIBILITIES. EXPECT PRIMARILY
NORTH TO NORTHEAST WINDS TO CONTINUE...THOUGH IN VICINITY OF
SHOWERS AND THUNDERSTORMS...ERRATIC WINDS WILL CONTINUE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ010-012>016-
019>021-517-518.
WY...NONE.
&&
WILENSKY/BARJENBRUCH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 27, 3:04 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 304 AM MDT SAT SEP 27 2014 UTZ001>016-019>021-517-518-WYZ021-281300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 304 AM MDT SAT SEP 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES...CREATING THE THREAT FOR ISOLATED FLASH FLOODING. THE HIGHEST THREAT AREAS WILL BE SLOT CANYONS...SLICKROCK AREAS...RECENT BURN SCARS AND SMALL STREAMS IN STEEP TERRAIN. ISOLATED URBAN FLOODING WILL ALSO BE POSSIBLE. SOME THUNDERSTORMS MAY BE SEVERE WITH LOCALLY STRONG WIND GUSTS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA ON SUNDAY AND ACROSS THE NORTHERN PORTIONS ON MONDAY. SOME SNOW IS POSSIBLE ABOVE 9000 FEET SUNDAY THROUGH MONDAY. FREEZING TEMPERATURES ARE FORECAST FOR SOME OF THE COLDER VALLEYS BEGINNING MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 27, 10:19 AM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM FLASH FLOOD IVINS 37.17N 113.68W
09/27/2014 WASHINGTON UT 911 CALL CENTER
HOMES FLOODED IN IVINS AROUND 600 S AND 400 W.
&&
BARJENBRUCHLocal storm report, Sep 27, 10:55 AM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 7 E SPRINGDALE 37.18N 112.87W
09/27/2014 KANE UT PARK/FOREST SRVC
CLEAR CREEK WATERS OUT OF BANKS
&&
BARJENBRUCHThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 44 min |
| Sep 26, 7:05 PM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| Sep 26, 7:08 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
| Sep 27, 12:29 AM MDT | Special Weather Statement | SLC | Tooele | 76 min |
| Sep 27, 1:44 AM MDT | Special Weather Statement | SLC | Box Elder | 76 min |
| Sep 27, 2:28 AM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Sep 27, 8:27 AM MDT | Severe Thunderstorm Warning | SLC | Washington | 33 min |
| Sep 27, 9:22 AM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Sep 27, 9:47 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 27, 10:06 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 27, 10:35 AM MDT | Areal Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 27, 10:43 AM MDT | Severe Thunderstorm Warning | SLC | Iron, Kane, Washington | 32 min |
| Sep 27, 12:30 PM MDT | Special Weather Statement | SLC | Piute | 30 min |
| Sep 27, 2:17 PM MDT | Special Weather Statement | SLC | Carbon | 13 min |
| Sep 27, 2:32 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Iron, Kane, Piute, San Juan and 1 more | 8 hr |
| Sep 27, 3:06 PM MDT | Special Weather Statement | SLC | Duchesne | 24 min |
| Sep 27, 3:58 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 4 hr |
| Sep 27, 4:52 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.